Advertisement

Sudden visual loss after cardiac resynchronization therapy device implantation

Abstract

Purpose

To report a case of sudden decrease in visual acuity possibly due to a cardiogenic embolism in a patient who underwent cardiac resynchronization therapy (CRT) device implantation.

Methods

A 62-year-old man with severe left ventricular systolic dysfunction and a left bundle branch block was referred to our department because of a sudden decrease in visual acuity. Nine days earlier, he had undergone cardiac transapical implantation of a CRT device, which was followed, 2 days later, by an inflammatory reaction. The patient underwent several general and ophthalmologic examinations, including multimodal imaging.

Results

At presentation, right eye (RE) best-corrected visual acuity (BCVA) was counting fingers and RE pupil was hyporeactive. Fundus examination revealed white-centered hemorrhagic dots suggestive of Roth spots. Fluorescein angiography showed delay in vascular perfusion during early stage, late hyperfluorescence of the macula and optic disk, and peripheral perivascular leakage. The first visual field test showed complete loss of vision RE and a normal left eye. Due to suspected giant cell arteritis, temporal artery biopsy was performed. Thirty minutes after the procedure, an ischemic stroke with right hemisyndrome and aphasia occurred. The RE BCVA worsened to hands motion. Four months later, RE BCVA did not improve, despite improvement in fluorescein angiography inflammatory sign.

Conclusions

We report a possible cardiogenic embolism secondary to undiagnosed infective endocarditis causing monocular visual loss after CRT device implantation. It remains unclear how the embolus caused severe functional damage without altering the retinal anatomical structure.

Eur J Ophthalmol 2017; 27(2): e28 - e31

Article Type: CASE REPORT

DOI:10.5301/ejo.5000873

Authors

Luigi A. De Vitis, Alessandro Marchese, Chiara Giuffrè, Adriano Carnevali, Lea Querques, Livia Tomasso, Giovanni Baldin, Gisella Maestranzi, Rosangela Lattanzio, Giuseppe Querques, Francesco Bandello

Article History

Disclosures

Financial support: F. Bandello: advisory board member: Allergan, Inc.; Novartis Pharmaceuticals Corporation; Farmila-Thea; Bayer Schering Pharma; Pfizer, Inc.; Alcon, Inc.; Bausch and Lomb; Genentech, Inc.; Alimera Sciences, Inc.; Thrombogenics, Inc.
Conflict of interest: None of the authors has conflict of interest with this submission.

This article is available as full text PDF.

  • If you are a Subscriber, please log in now.

  • Article price: Eur 36,00
  • You will be granted access to the article for 72 hours and you will be able to download any format (PDF or ePUB). The article will be available in your login area under "My PayPerView". You will need to register a new account (unless you already own an account with this journal), and you will be guided through our online shop. Online purchases are paid by Credit Card through PayPal.
  • If you are not a Subscriber you may:
  • Subscribe to this journal
  • Unlimited access to all our archives, 24 hour a day, every day of the week.

Authors

Affiliations

  •  Department of Ophthalmology, IRCCS Ospedale San Raffaele, University Vita-Salute, Milan - Italy
  •  Department of Ophthalmology, University of “Magna Graecia”, Catanzaro - Italy

Article usage statistics

The blue line displays unique views in the time frame indicated.
The yellow line displays unique downloads.
Views and downloads are counted only once per session.

No supplementary material is available for this article.